Heroin Hallucinations: Fact or Fiction

Heroin Hallucinations: Fact or Fiction

Heroin is a powerful opioid that is derived from the opium poppy plant. It typically comes in the form of a powder and is injected, snorted, or even smoked. People initially abuse heroin because of its euphoric rush, but they keep abusing it because the drug is highly addictive. While heroin is known to sometimes be accompanied by nausea, insomnia, itching, depressed breathing, slowed heartrate, and heaviness in the limbs, the side effects may not stop there.

Does Heroin Make You Hallucinate?

Most people who abuse heroin will not experience heroin hallucinations, but they are a possible side effect of opioid use. These hallucinations can be auditory, visual, or even sometimes tactile. Whether or not someone experiences, heroin hallucinations seem to depend on a variety of factors that researchers are still studying. The exact frequency of this phenomena is unknown and likely underreported.

For comparison, a small study of cancer patients on morphine found that around 5% experienced some kind of hallucination while on the drug. Also, fentanyl, an opioid that is far more potent than heroin, has a hallucination rate estimated around 6%.1

Causes of Heroin-Induced Psychosis

Everyone is different so the effects of drugs can vary drastically from person to person. Because heroin hallucinations do not occur that often, studies on the causes of heroin-induced psychosis are not conclusive. There could be several reasons that some people experience heroin hallucinations including drug interactions, brain changes, insomnia, and underlying mental health problems.

Mixing drugs can be dangerous and lead to some serious adverse effects, especially when these drugs are being abused. Psychostimulants can also exacerbate opioid-induced hallucinations.

Another probable cause of heroin hallucinations is changes in the brain, especially those concerning dopamine, a neurotransmitter associated with feelings of happiness and the brain’s reward system. Over time, heroin abuse can lead to overactivation of dopamine pathways in the brain that are believed to be connected to hallucinations.1  During a heroin detox, a person may experience heroin withdrawal psychosis and hallucinations. These withdrawal symptoms are likely a result of the brain readjusting to normal dopamine levels.

Insomnia may also be a contributing factor to hallucinations from heroin. Heroin abuse often leads to lack of sleep because it increases wakefulness and disrupts the body’s natural sleep cycle.2 In one study, after 24 hours without sleep, 43% of students experienced perceptual changes like hallucinations, and after 60 hours without sleep, this number rose to 100%.3

Heroin may not cause hallucinations, but instead, exacerbates underlying health problems that make people predisposed to hallucinations. Hallucinations are a common symptom for people with schizophrenia, Parkinson’s disease, dementia, and Charles Bonnet syndrome. Because of the harmful nature of drug abuse, prolonged heroin use may make these health problems worse and lead to the development of hallucinations. People with both a heroin addiction and a mental health disorder should seek treatment for both issues like at our dual diagnosis treatment center in Florida.

Regardless of whether or not someone is experiencing hallucinations from heroin, heroin is a dangerous drug that can have a serious impact on a person’s health. People who are addicted to this opioid should get heroin addiction treatment before too much damage is already done.

To get help for an addiction or mental health problem, call 888-280-4763. At Behavioral Health of the Palm Beaches, we are here to help both you and your loved ones move past these problems.

 

Sources:

  1. NCBI – Opioid-induced Hallucinations: A Review of the Literature, Pathophysiology, Diagnosis, and Treatment
  2. PubMed – Morphine-like Insomnia From Heroin in Nondependent Human Addicts
  3. NCBI – Severe Sleep Deprivation Causes Hallucinations and a Gradual Progression Toward Psychosis With Increasing Time Awake

Share this post